IZEA

45e38fe4f37dbb7d7816d217703971713d18d2562e71754a8f

Thursday, January 21, 2010

New Medicine -- Better for Edema?


I had discovered that one of the medications that I was taking for hypertension [high blood pressure] called "Azor" was in the category of "calcium channel blockers" and have as the number one side-effect: edema. My swelling, especially around my ankles, has been a bone of contention for me. So on my last clinic visit, I spoke to Dr. Wu, my neurologist, and brought this to her attention. She called my primary doctor and discussed a changeout of the medication. I went to my primary doc last week for my quarterly followup and she told me to stop the Azor and let it go out of my system for about a week before starting the Benicar HCT. I immediately started seeing an improvement in my foot swelling. Now I have begun the Benicar HCT, which contains a diuretic, so it should get even better. While I was at the primary doctor, I got the seasonal flu vaccine, and that night I hardly slept because I felt feverish -- an obvious side effect. Thankfully, it went away the next day.

I think I will be able to manage the cost of the new shoes to go with the new braces, so I will go to the foot doctor in the next couple of weeks. I don't know the results of the overnight sleep test yet, so I don't know if my bi-pap settings will be changed. There is some talk of taking away the bi-pap altogether and switching me to the LTV Ventilator, which is stronger. As I understand it, the bi-pap shoots air in and lets my diaphragm breathe out. But when the diaphragm gets too weak, the ventilator is brought in, because the ventilator not onnly blows air in, but also takes it out, so it actually does the breathing for me. But this is still "non-invasive" intervention. Some patients choose to have a tracheostomy and invasive ventilator, which is a whole other story and a whole different level of care, which means nursing home, or a lot of money [about $100,000 per year] to come home on the trache and vent, which most people cannot afford, and don't even consider an option.

Next week will be six years since my diagnosis. As most of you know, my symptoms started way before then, some of whih I can even trace back a decade or more before diagnosis.

Off-topic: The situation in Haiti is devastating. I am proud of our American troops and volunteer doctors and other medical personnel who have one over there to help. And I must give a shout-out to the Israeli medical personnel who were first on the scene with a fully-equipped temporary hospital, and first to do some rather complex surgeries. In Israel, everybody has to serve in the armed forces, men and women. They go into the service at 18 and attend University after their service. So by the time they get to higher education, they are older than their American counterparts and really know what they want. I have posted a picture of me between two Israeli soldiers [who were so good-looking!] during my trip to Israel in 1987. Enjoy! I wish I still looked like that [sigh]..
Post a Comment